Kadian and Constipation
Constipation is a predictable, expected side effect of Kadian. Constipation due to narcotics will not go away with continued use, so it is important to be prepared for this potential side effect before starting treatment with Kadian. Constipation treatment may include stool softeners, stimulant laxatives, and non-drug treatments (such as exercise and increased fiber and water intake).
Kadian® (morphine sulfate ER) is a prescription pain medication. As a narcotic, Kadian is likely to cause constipation. The majority of people who take the drug will develop some degree of constipation.
Some narcotic side effects (such as drowsiness or nausea) tend to go away as you become accustomed to the medication. However, constipation due to narcotics will not go away with continued use. Someone who has been using Kadian for years is just as likely to have constipation due to the drug as someone who just started taking it. The body never adjusts or adapts to the effects of Kadian that cause constipation.
Although non-drug treatments for constipation (such as exercise and increased fiber and water intake) may help a little, a laxative is usually necessary to prevent and treat constipation due to Kadian. Although stool softeners, such as docusate (Colace® and others), may provide some relief, stimulant laxatives are often necessary. Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (don't forget to mention that you are taking Kadian).
The use of laxatives to prevent and treat constipation due to Kadian is extremely important in some situations, such as after a heart attack or after delivering a baby. In these situations, constipation can be extremely painful (after having a baby) and even life-threatening (after having a heart attack -- when straining should be avoided).
The manufacturer of Kadian suggests that laxatives should be started when Kadian is started, in order to help prevent this very predictable side effect.